St. Lawrence River, 2012Marine Thunderstorm Wind in St. Lawrence River, July 23, 2012
July 23, 2012 · NWS BUF · 1 event in 1 county or zone
Showers and thunderstorms accompanied a cold front crossing the region during the late evening hours. Winds at Robert Moses State Park gusted to 38 knots.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and thunderstorms accompanied a cold front crossing the region during the late evening hours. Winds at Robert Moses State Park gusted to 38 knots.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jul 23, 2:56 PM EST, 1 hour 12 minutes earlier.
Area forecast discussion, Jul 23, 2:56 PM EST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
356 PM EDT MON JUL 23 2012
.SYNOPSIS...
A COLD FRONT WILL CROSS THE REGION TONIGHT AND BRING SCATTERED
SHOWERS AND THUNDERSTORMS TO THE REGION. SOME OF THE STORMS WILL BE
CAPABLE OF HEAVY RAIN AND VERY STRONG WIND GUSTS. TEMPERATURES WILL
RETURN TO NEAR AVERAGE BEHIND THE COLD FRONT FOR TUESDAY THROUGH THE
REST OF THE WEEK. SOME BENEFICIAL RAINS MAY ARRIVE BY THURSDAY AS AN
AREA OF LOW PRESSURE MOVES INTO THE GREAT LAKES.
&&
.NEAR TERM /THROUGH TUESDAY/...
COLD FRONT IS POISED TO CROSS THE FORECAST AREA TONIGHT...BUT UNTIL
THEN WE ARE GENERALLY PROTECTED BY THE LOW LEVEL DIFFLUENT FLOW TO
THE NORTHEASTERN LEE OF LAKES ERIE AND ONTARIO.
WILL HAVE CHANCE POPS ALONG AND AHEAD OF THE FRONT ACROSS ONTARIO
PROVINCE AS IT APPROACHES...THEN POPS INCREASE TO LOW LIKELY OVER
THE EASTERN LAKE ONTARIO REGION THIS EVENING AS THE FRONT STARTS TO
BREAK DOWN THE SUPPRESSIVE LAKE INFLUENCE. THE REST OF THE FORECAST
AREA HAVE CHANCE POPS MAINLY FOR THE SCATTERED NATURE OF THE
CONVECTION RATHER THAN THE CHANCE OF OCCURRENCE. SOME OF THE STORMS
WILL BE CAPABLE OF VERY HEAVY RAINS WITH PRECIPITABLE WATER VALUES
NEARING 2 INCHES...AND THE ELEVATED LFC GIVES CREDENCE TO THE RISK
OF STRONG WIND GUSTS.
MOST IF NOT ALL CONVECTION SHOULD EXIT THE FORECAST AREA BY LATE
OVERNIGHT...THEN COOLER AND DRIER AIR RETURNS ON NORTHWESTERLY WINDS
DURING TUESDAY. SOME MORNING CLOUDS WILL GIVE WAY TO MOSTLY SUNNY
AFTERNOON AND A RETURN TO MORE COMFORTABLE TEMPERATURES AND
HUMIDITY.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
THE MIDDLE PART OF THE WEEK LOOKS DRY AND SEASONABLE AS HIGH
PRESSURE BUILDS ACROSS THE REGION. MODEL GUIDANCE IS IN GOOD
AGREEMENT THAT TUESDAY NIGHT AND WEDNESDAY WILL BE DRY. PERHAPS THE
ONLY REAL QUESTION FOR THESE DAYS IS IF THERE WILL BE ANY CLOUD
COVER ASSOCIATED WITH AN EXITING SHORTWAVE OR MOISTURE ENHANCEMENT
FROM LAKE ONTARIO ON TUESDAY NIGHT. FOR NOW...FEEL MOSTLY CLEAR
SKIES WILL PREVAIL...THOUGH PATCHY CLOUDS ARE POSSIBLE. THIS WOULD
ALLOW TEMPERATURES TO DROP INTO THE 50S IN MOST LOCATIONS. WEDNESDAY
SHOULD START OFF QUITE SUNNY...BUT SOME MID AND HIGH CLOUDS SHOULD
BUILD IN FROM THE WEST LATER IN THE DAY. THIS WILL HAVE LITTLE
AFFECT ON DAYTIME HIGHS...WITH TEMPERATURES LIKELY TO TOP OUT IN THE
LOWER 80S IN MOST LOCATIONS.
AFTER THIS...IT APPEARS MORE AND MORE LIKELY THAT WESTERN NEW YORK
WILL RECEIVE SOME RELIEF FROM THE DROUGHT CONDITIONS. VIRTUALLY ALL
MODEL GUIDANCE BRINGS LIFTS A WARM FRONT FROM THE SOUTHWEST IN THE
WEDNESDAY NIGHT TO THURSDAY TIMEFRAME. 12Z RUNS OF THE
NAM/GFS/UKMET/GGEM/EUROPEAN CONTINUE TO SHOW A BROAD AREA OF QPF
WITH THIS. LOOKING AT FORECAST SOUNDINGS...THE MAIN CAUSE OF
PRECIPITATION APPEARS TO BE WARM AIR ADVECTION...WHICH GENERATES
LIFT WHICH IS ENHANCED BY WEAK ELEVATED INSTABILITY. SINCE THIS IS
FROM OVERRUNNING...HAVE A GREATER CONFIDENCE IN MEASURABLE
PRECIPITATION THAN IF IT WERE PURELY CONVECTIVE SHOWER ACTIVITY.
FAIRLY STEADY SHOWERS WILL MOVE ACROSS THE REGION WEDNESDAY NIGHT
INTO THURSDAY...WITH MOST AREAS LIKELY TO SEE AT LEAST SOME
SIGNIFICANT RAINFALL FROM THIS. CONSENSUS QPFS ARE AROUND A HALF
INCH...WITH SOME AREAS LIKELY TO PUSH OR EXCEED AN INCH. THE BEST
CHANCE FOR STEADIEST RAINFALL IS JUST SOUTH OF LAKE ONTARIO...IN
CONSULTING THE ENSEMBLES...BUT THIS AXIS COULD FALL NORTH OR SOUTH
OF THIS.
THIS AXIS WILL SLIDE SOUTH LATER IN THE DAY THURSDAY AND THURSDAY
NIGHT...AS A WAVE IS LIKELY TO EXIT EAST. THIS WILL DIMINISH THE
CHANCE FOR SHOWERS WITH TIME. OTHERWISE...TEMPERATURES ARE A BIT
TRICKY WITH THE BOUNDARY NEARBY...WITH GENERALLY SEASONABLE
TEMPERATURES THE MOST LIKELY...THOUGH SHIFTS IN THE FRONT AND HEAVY
RAIN COULD IMPACT THESE. DID NOTE THE 12Z GFS SHOWS A FAIRLY STRONG
LOW WITH BRISK WINDS ON THURSDAY...BUT THIS IS NOT SUPPORTED BY THE
MODEL CONSENSUS...AND IS CONSIDERED LESS LIKELY TO VERIFY.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
FRIDAY WILL START WITH A FRONTAL BOUNDARY STALLS ACROSS OR SOUTH OF
SOUTHERN NEW YORK. THE POSITION IS A BIT UNCERTAIN...WITH THE BEST
CHANCE FOR SHOWERS ON FRIDAY IN THE SOUTHERN TIER. AFTER THIS...THE
12Z GFS/GGEM/EUROPEAN ARE IN FAIRLY GOOD AGREEMENT THAT 500 MB TROF
WILL CROSS THE REGION. WHILE THERE ARE MODEST DIFFERENCES IN
TIMING...THE BEST CHANCE FOR SHOWERS WILL THIS WILL COME EITHER
FRIDAY NIGHT OR SATURDAY. WHILE THERE IS A FAIRLY GOOD CHANCE FOR
SOME SHOWERS...THIS DOES NOT APPEAR TO BE VERY SOAKING RAIN...THOUGH
SOME LOCATIONS MAY RECEIVE DECENT RAINFALL AMOUNTS.
THIS SHORTWAVE WILL GRADUALLY EXIT TO THE EAST SUNDAY...WITH A
DIMINISHING CHANCE FOR SHOWERS WITH ITS EXIT.
OTHERWISE...TEMPERATURES WILL BE RATHER SEASONABLE THROUGH THE
PERIOD...WITH NEAR NORMAL TEMPERATURES ALOFT IN PLACE.
&&
.AVIATION /20Z MONDAY THROUGH SATURDAY/...
WARM ADVECTION AHEAD OF AN APPROACHING COLD FRONT WILL SET UP A WELL
DEVELOPED CUMULUS FIELD OVER THE INTERIOR PORTIONS OF THE FORECAST
AREA. SOUTHWESTERLY WINDS WILL PROVIDE MORE STABLE CONDITIONS ALONG
THE DOWNWIND OF LAKES ERIE AND ONTARIO THROUGH THE REMAINDER OF THE
DAY. VFR CONDITIONS THROUGH ABOUT 00Z THEN THE UNSTABLE CONDITIONS
AHEAD OF THE FRONT WILL PRODUCE SCATTERED THUNDERSTORMS...WILL CARRY
A VCTS REMARK GENERALLY BETWEEN 00Z AND 06Z FOR OUR TAF SITES...THEN
THE FRONT MOVES THROUGH AND SHIFTS WINDS TO NORTHWEST DURING TUESDAY.
OUTLOOK...
TUESDAY THROUGH WEDNESDAY...VFR.
THURSDAY...VFR/MVFR WITH A CHANCE RAIN.
FRIDAY AND SATURDAY...MAINLY VFR.
&&
.MARINE...
SMALL CRAFT ADVISORIES ARE IN EFFECT FOR BOTH LAKES TO ACCOUNT FOR
PERIOD OF STRONGER WINDS AND HIGHER WAVES TONIGHT AS A COLD FRONT
APPROACHES AND TIGHTENS THE PRESSURE GRADIENT. WINDS WILL VEER MORE
WESTERLY TONIGHT AS A COLD FRONT DROPS SOUTH ACROSS THE LOWER
LAKES...WITH WINDS AND WAVES GRADUALLY DIMINISHING TUESDAY MORNING.
SCATTERED THUNDERSTORMS WILL ACCOMPANY THE FRONT THIS EVENING...AND
SOME OF THESE STORMS MAY PRODUCE STRONG WIND GUSTS.
LIGHT TO MODERATE NORTHWEST WINDS WILL CONTINUE THROUGH TUESDAY AS
LOW PRESSURE CONTINUES TO DEEPEN OVER THE CANADIAN MARITIMES. THIS
MAY KEEP CONDITIONS NEAR SMALL CRAFT CRITERIA AT TIMES ON LAKE
ONTARIO. HIGH PRESSURE WILL THEN BUILD INTO THE LOWER LAKES BY
WEDNESDAY WITH LIGHT WINDS RETURNING.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 11 PM EDT THIS EVENING FOR LEZ020.
SMALL CRAFT ADVISORY UNTIL 5 AM EDT TUESDAY FOR LEZ040-041.
SMALL CRAFT ADVISORY UNTIL 11 PM EDT THIS EVENING FOR
LOZ030.
SMALL CRAFT ADVISORY FROM 9 PM THIS EVENING TO 11 AM EDT
TUESDAY FOR LOZ043>045.
SMALL CRAFT ADVISORY UNTIL 5 AM EDT TUESDAY FOR LOZ042.
&&
SYNOPSIS...WCH
NEAR TERM...WCH
SHORT TERM...APFFEL
LONG TERM...APFFEL
AVIATION...WCH
MARINE...APFFEL/WCHHazardous weather outlook, Jul 23, 2:58 PM EST, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
358 PM EDT MON JUL 23 2012
NYZ001>004-006>008-010>014-019>021-085-242000-
NIAGARA-ORLEANS-MONROE-WAYNE-OSWEGO-JEFFERSON-LEWIS-NORTHERN ERIE-
GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-CATTARAUGUS-ALLEGANY-
SOUTHERN ERIE-
358 PM EDT MON JUL 23 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH
CENTRAL NEW YORK.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THUNDERSTORMS MAY BECOME SEVERE EAST OF LAKE ONTARIO AND ACROSS
THE SOUTHERN TIER AND FINGER LAKES REGIONS. THIS EVENING A COLD
FRONT WILL SWEEP ACROSS THE STATE AND SEVERE THUNDERSTORMS WILL BE
POSSIBLE ACROSS ALL REGIONS. THE MAIN THREATS WITH SEVERE THUNDERSTORMS
WILL BE DAMAGING WINDS AND HAIL.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
NYZ005-242000-
NORTHERN CAYUGA-
358 PM EDT MON JUL 23 2012
...SEVERE THUNDERSTORM WATCH 504 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
THUNDERSTORMS MAY BECOME SEVERE EAST OF LAKE ONTARIO AND ACROSS
THE SOUTHERN TIER AND FINGER LAKES REGIONS. THIS EVENING A COLD
FRONT WILL SWEEP ACROSS THE STATE AND SEVERE THUNDERSTORMS WILL BE
POSSIBLE ACROSS ALL REGIONS. THE MAIN THREATS WITH SEVERE
THUNDERSTORMS WILL BE DAMAGING WINDS AND HAIL.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
LEZ020-040-041-LOZ030-042>045-062>065-242000-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LOWER NIAGARA RIVER-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
358 PM EDT MON JUL 23 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE AND LAKE
ONTARIO.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THIS EVENING A COLD FRONT WILL SWEEP ACROSS THE STATE AND SEVERE
THUNDERSTORMS WILL BE POSSIBLE ACROSS ALL REGIONS. THE MAIN
THREATS WITH SEVERE THUNDERSTORMS WILL BE DAMAGING WINDS AND HAIL.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
SLZ022-024-242000-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
358 PM EDT MON JUL 23 2012
...SEVERE THUNDERSTORM WATCH 504 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF THE
SAINT LAWRENCE RIVER.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
APFFEL
In the hours before
Local storm report, Jul 23, 12:19 PM EST, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
119 PM EDT MON JUL 23 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 AM TSTM WND DMG 4 NE ELMA 42.89N 78.58W
07/23/2012 ERIE NY NWS EMPLOYEE
&&
EVENT NUMBER BUF1200181
APFFELSpecial weather statement, Jul 23, 1:59 PM EST, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
259 PM EDT MON JUL 23 2012
NYZ008-232000-
LEWIS NY-
259 PM EDT MON JUL 23 2012
...STRONG THUNDERSTORM OVER SOUTHERNMOST LEWIS COUNTY...
* AT 255 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND HEAVY
RAIN. THIS STORM WAS LOCATED 8 MILES SOUTHWEST OF HIGHMARKET...AND
MOVING EAST AT 25 MPH.
LAT...LON 4344 7548 4343 7560 4345 7566 4360 7567
4374 7514 4360 7512
RSHMarine Thunderstorm Wind, St Lawrence River From Ogdensburg to St Regis Ny
- When
- July 23, 4:08 PM EST
- Where
- St Lawrence River From Ogdensburg to St Regis Ny forecast zone, 0.16 mi NW of Eisenhower Lock
- Measured
- 38 kt (44 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.982, -74.862
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in California, July 23, 20121 death · 1 event
- Tornado and Hail in New York, July 23 to 24, 2012$100,000 · EF1 · 48 events
- Damaging Winds and Lightning Strike in North Carolina, July 23 to 24, 2012$1.0 million · 50 kt wind · 4 events
- Hail and Damaging Winds in Vermont, July 23, 2012$150,000 · 2 in hail · 33 events
- Hail and Damaging Winds in Pennsylvania, July 23, 2012$300,000 · 1 in hail · 6 events
- Hail and Damaging Winds in New York, July 23, 2012$125,000 · 1 in hail · 11 events
- Hail and Damaging Winds in Pennsylvania, July 23, 2012$31,000 · 1.75 in hail · 24 events
- Hail and Damaging Winds in North Carolina, July 23, 2012$31,000 · 1.25 in hail · 23 events
- Damaging Wind in Arizona, July 23, 2012$50,000 · 56 kt wind · 1 event
- Damaging Winds in South Dakota, July 23, 2012$45,000 · 61 kt wind · 2 events
- Hail and Damaging Winds in New Jersey, July 23, 20122 injured · 1.25 in hail · 17 events
- Damaging Winds in South Dakota, July 23, 2012$40,000 · 65 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 405160.